Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Apr 18, 2002, 3:52 AM EDT for Chemung County, Schuyler County, Steuben County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 3:52 AM EDT (07:52 UTC)
- Expired
- Apr 18, 2002, 4:45 AM EDT
- In force
- 53 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
Counties Chemung County, NY, Schuyler County, NY, Steuben County, NY
The radar
The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBGM 180752
SVRBGM
NYC015-097-101-180845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 AM EDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEMUNG COUNTY IN CENTRAL NEW YORK.
SOUTHERN SCHUYLER COUNTY IN CENTRAL NEW YORK.
EASTERN STEUBEN COUNTY IN CENTRAL NEW YORK.
* UNTIL 445 AM EDT.
* AT 350 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER MONTEREY...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEDGEWOOD AND MONTOUR FALLS AT 405 AM EDT.
MILLPORT AND ODESSA AT 410 AM EDT.
MILTOOR AND CATHARINE AT 415 AM EDT.
HORSEHEADS NORTH AND ALPINE AT 420 AM EDT.
CAYUTA AND BREESPORT AT 425 AM EDT.
ERIN AT 430 AM EDT.
VAN ETTEN AT 440 AM EDT.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BINGHAMTON.
LAT...LON 4225 7718 4241 7710 4234 7670 4229 7669
4228 7654 4207 7656What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:45 PM EDT, 6 hours 7 minutes earlier.
Area forecast discussion, Apr 17, 9:45 PM EDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 945 PM EDT WED APR 17 2002 SCT -TSRA DVLPD THIS EVNG OVER THE WRN MOHAWK VLY AND SUSQ RGN. ONE CELL DVLPD ALONG A SWD-DROPPING BNDRY (SIMLAR TO THE BNDRY WE OBSERVED LAST EVNG) AND PRODUCED SOME DAMAGE IN CHENANGO CNTY. LOOKS LIKE THINGS WILL BE QUIETING DOWN FOR THE OVERNGT PD AND WILL ISSUE UPDATE TO REMOVE EVNG REFS. ---------------------------------------------- ANOTHER DAY OF RECORD BREAKING TEMPERATURES TODAY WITH MID TO UPPER 80S GENERALLY THE RULE ACROSS THE FORECAST AREA. CLOUDS ON THE INCREASE ACROSS THE GREAT LAKES AS A SHORT WAVE MOVES EAST. THIS WEAK WAVE IS PROGGED TO WEAKEN STILL FURTHER AS IT APPROACHES THE FORECAST AREA THIS EVENING. LINE OF SHOWERS WITH THE SYSTEM MOVED ACROSS MICHIGAN THIS MORNING AND HAD WEAKENED CONSIDERABLY EARLY THIS AFTN, BUT NOW A FEW MORE SHOWERS AND TSRA DEVELOPING OVER SE ONTARIO AND ALONG EASTERN LAKE ERIE SHORELINE. ALTHOUGH ETA SOUNDINGS SHOW QUITE A BIT OF INSTABILITY THIS AFTN WITH LIFTED INDICES -3 TO -5 AND CAPES 1300-1500 J/KG, THE ATMOSPHERE IS CAPPED ACROSS THE AREA THIS AFTN. BUT WITH APPROACHING WEAK WAVE AND LINGERING INSTABILITY THIS EVENING, ALONG WITH SOME WEAK LIFT PROGGED MAINLY ACROSS WESTERN PORTIONS OF THE FA, WILL CONTINUE THE LOW CHC POP FOR SHOWER OR THUNDERSTORM THIS EVENING. ON THURSDAY THE SURFACE HIGH BUILDS BACK ACROSS THE NORTHEAST WITH ANOTHER DRY DAY WITH WARM TEMPS. WINDS FROM A MORE NORTHWESTERLY DIRECTION WILL ADVECT IN SLIGHTLY COOLER AIR. STILL, 850MB TEMPS ONLY ABOUT 2 TO 3 DEGREES COOLER THAN TODAYS VALUES. WILL TREND CLOSER TO THE WARMER MAV HIGHS FOR THURSDAY, GENERALLY AROUND 80/LOWER 80S. STRONGER COLD FRONT APPROACHES ON FRIDAY AND MOVES THROUGH THE FORECAST AREA DURING THE AFTN. LIKELY POPS STILL LOOK GOOD WITH CHC THUNDERSTORMS. .BGM...NONE. JML
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:00 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Otsego | 30 min |
| Apr 17, 9:24 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.